Most likely you are aware of countless medications which can lead to kidney failure, increase rates of infection, and set off countless other side effects. Did you know some medicinal drugs can cause hearing loss or balance problems? These types of medications are referred to as ototoxic. Ototoxic medications are drugs, whether doctor-prescribed or over-the-counter, which are hazardous to the ears. The American Speech-Language-Hearing Association (ASLHA) states that there exist in excess of two hundred medications known to be ototoxic, many of which are commonly used. The five categories of drugs below are some of the more widespread products that you may recognize or even be using.
- Salicylates – Commonplace pain relievers such as aspirin or aspirin-containing medications contain Salicylates. A number of people may use salicylates on a daily basis to regulate heart conditions. Salicylates have the potential to induce tinnitus (a ringing sound in the ears) and impair hearing, although these conditions will go away when you no longer take the medication.
- Loop Diuretics – High blood pressure, heart failure, and some kidney conditions are often treated with Loop diuretics. Loop diuretics have been shown to cause tinnitus and hearing loss, which is oftentimes only discovered during a hearing test.
- NSAIDs – Nonsteroidal anti-inflammatory drugs, often abbreviated NSAIDs, can result in temporary ringing in the ears and hearing loss.Naproxen and ibuprofen are two well-known NSAIDs.
- Chemotherapy Drugs – Strong medicines such as bleomycin, cisplatin, cyclophosphamide and carboplatin are used to treat cancer, but can cause permanent hearing damage. Changes in your hearing or balance while using chemotherapy drugs should be reported to your doctor.
- Aminoglycoside Antibiotics – Aminoglycoside antibiotics are used to treat bacterial infections; they go by names such as streptomycin, amikacin, kanamycin, neomycin and gentamicin.The free radicals generated by these drugs can lead to inner ear damage.Babies of mothers who took kanamycin or streptomycin while they were pregnant have been known to be born deaf.
The risk for ear damage generally rises with dosage for most drugs and when more than one of these medications are taken at the same time. If you take any of these drugs and are concerned about potential ototoxic effects, talk to your doctor or pharmacist so that they can analyze your dosage and help minimize your risk.